Kansas, 2009

Flash Flood and Flooding in Kansas, June 15 to 16, 2009

June 15 to 16, 2009 · NWS TOP · 71 events in 16 counties and zones

An upper level shortwave trough caused a severe weather outbreak across eastern Kansas, resulting in numerous reports of large hail, damaging winds, and widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An upper level shortwave trough caused a severe weather outbreak across eastern Kansas, resulting in numerous reports of large hail, damaging winds, and widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 15, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT MON JUN 15 2009

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

CONVECTION WILL INCREASE THROUGH THE EVENING WITH LOW END VFR
CEILINGS EXPECTED PRIOR TO CONVECTION ARRIVAL.
EVENTUALLY...BORDERLINE VFR/MVFR CEILINGS CAN BE EXPECTED
OVERNIGHT. ADDITIONALLY TEMPO PERIODS OF THUNDERSTORMS ARE
ANTICIPATED BEGINNING 02Z TO 04Z AT TAF SITES AS CURRENT AND
ADDITIONAL CONVECTION MATERIALIZES. VFR CONDITIONS WILL PREVAIL BY
MID MORNING AT TAF SITES BEHIND DEPARTING WAVE/CONVECTION. BLAIR

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT MON JUN 15 2009/

DISCUSSION...

SOMEWHAT COMPLEX SURFACE PATTERN IN PLACE THIS AFTERNOON WITH MAIN
THERMAL/MOISTURE BOUNDARY LOCATED FROM NEAR HJL TO LWC.  REMNANTS OF
OUTFLOW BOUNDARY THAT HAD MADE IT INTO SOUTHEAST KS APPEARS TO BE
WASHING OUT.  ML CAPE VALUES TO AROUND 4000 J/KG ARE IN PLACE SOUTH
OF THE FRONT ACROSS NRN KS.  LOW-LEVEL SHEAR RELATIVELY WEAK AT THIS
TIME...BUT FORECAST TO INCREASE DURING THE EVENING HOURS AS
LOW-LEVEL JET DEVELOPS.  ADDITIONALLY PW VALUES > 1.5 INCHES COUPLED
WITH EXPECTED MCS DEVELOPMENT AND NEARLY SATURATED GROUND SHOULD
RESULT IN FLASH FLOOD POTENTIAL FOR TONIGHT.  NAM AND GFS BOTH
DEVELOP MCS WITH HEAVY PRECIPITATION OVER NC KS THAT ROLLS THROUGH
OVERNIGHT. HAVE ISSUED A FLASH FLOOD WATCH FOR ALL OF CWA TONIGHT
BASED ON FORECAST PRECIPITATION AND NEARLY SATURATED GROUND.

WILL ONLY CARRY A SLIGHT CHC POP TUESDAY MORNING AS MCS SHIFTS
RAPIDLY EASTWARD INTO MO. AS SFC LOW MOVES OFF TO THE EAST OF THE
CWA AS SHORTWAVE DEPARTS...FRONT WILL SLOWLY SAG INTO THE FAR
SOUTHERN PORTIONS OF EAST CENTRAL KS AND BECOMING STATIONARY IN THE
EVENING. WILL ALSO CARRY A SLIGHT CHANCE IN THE AFTERNOON AS WELL
WITH THE FRONT...MAINLY ACROSS EAST CENTRAL AREAS WHERE CAP WILL
ERODE WITH DAYTIME HEATING AND CONVERGENCE STRONGER. AS CLOUDS THIN
THROUGH THE DAY IN THE WAKE OF DEPARTING MCS...SHOULD SEE WARMEST
READINGS ACROSS THE FAR SOUTHERN CWA NEAR 90. THE BOUNDARY WILL
GENERALLY REMAIN SOUTH OF THE CWA OVERNIGHT...BUT CONVERGENCE WILL
INCREASE THROUGH THE EVENING AS WEAK LLVL JET DEVELOPS IN THE
EVENING...THEN VEERS OVERNIGHT...SO WILL ONLY CARRY A LOW POP IN THE
EVENING.

ON WEDNESDAY...MUCH WARMER AIR WILL ADVECT NORTHWARD BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE LOW TO MID 90S...THEN EVEN WARMER ON
THURSDAY AHEAD OF THE WESTERN TROUGH AS LLVL FLOW VEERS EVEN MORE
AND ALLOWS VERY WARM 850MB TEMPS TO ADVECT NORTHEAST ACROSS THE CWA.
WILL INCREASE HIGHS MORE THROUGH THE 90S...WARMEST SOUTHWEST CWA.

SHORTWAVE TROUGH AND COLD FRONT WILL MOVE ACROSS THE CWA THURSDAY
NIGHT AND EARLY FRIDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS
DEVELOPING ALONG IT AND MOVING SOUTHEAST THROUGH THE CWA OVERNIGHT
AND EARLY FRIDAY WITH SLIGHTLY COOLER AND DRIER AIR MOVING IN BEHIND
THE FRONT FRIDAY AND SATURDAY WITH HIGHS GENERALLY IN THE 80S.
HOWEVER THE RIDGE WILL REAMPLIFY NORTHWARD THROUGH THE PLAINS BY
SUNDAY WITH HIGHS BACK INTO THE 90S. WILL KEEP THE WEEKEND AND
MONDAY DRY...BUT SOME FLATTENING OF THE RIDGE TRIES TO OCCUR
AFTER MONDAY AS ANOTHER SHORTWAVE TROUGH AND FRONT APPROACH THE
AREA. CONFIDENCE WAS NOT HIGH ENOUGH THAT FAR OUT TO INSERT POPS FOR
MONDAY AT THIS TIME.

AVIATION...

MAIN FORECAST PROBLEMS ON AVIATION SIDE ARE WHEN THUNDERSTORM
CHANCES WILL AGAIN OCCUR...AND WHETHER WE WILL HAVE IFR CIGS TUESDAY
MORNING. SOMEWHAT DIFFUSE WARM FRONT/OUTFLOW BOUNDARY EXTENDING FROM
NEAR CNK TO SOUTH OF OJC. AIRMASS QUITE UNSTABLE AND THAT WILL
INCREASE DURING THE AFTERNOON. WHILE MAIN THREAT FOR ORGANIZED
CONVECTION WILL BE TONIGHT IN THE FORM OF A LINE OF
THUNDERSTORMS/MCS...SURFACE HEATING ALONG/NEAR LEFTOVER BOUNDARY MAY
BE ENOUGH TO FIRE SOME SCATTERED THUNDERSTORMS LATE
AFTERNOON/EVENING. FOR THE TAFS...HAVE CONCENTRATED ON OVERNIGHT
THUNDERSTORM ACTIVITY...BUT MAY NEED TO RECONSIDER AFTER SEEING
WHERE BOUNDARY SETS UP BY LATE AFTERNOON. MODELS DO INDICATE EITHER
IFR OR MVFR CIGS OVER ERN KS FOLLOWING MCS AND HAVE GONE ON THE
OPTIMISTIC SIDE KEEPING THEM MVFR THROUGHOUT MOST OF THE MORNING. 60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 15, 4:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT MON JUN 15 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-162300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
549 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND DURING THE
OVERNIGHT HOURS. INITIALLY ISOLATED STORMS COULD DEVELOP ACROSS
CENTRAL KS AND MOVE INTO EAST CENTRAL KANSAS. THESE STORMS WILL BE
CAPABLE OF PRODUCING HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AS
WELL AS A FEW ISOLATED TORNADOS. AS THE EVENING PROGRESSES...THE
THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO A LARGE CLUSTER AND
MOVE EAST ACROSS THE STATE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. ADDITIONALLY VERY HEAVY RAINFALL IS LIKELY WITH THE
STORMS. FLASH FLOODING COULD OCCUR IF STORMS MOVE SLOWLY OR MOVE
OVER THE SAME LOCATIONS CONTINUOUSLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AND AGAIN
ON THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Jun 15, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT MON JUN 15 2009

KSZ035-037-160030-
DICKINSON-MORRIS-
700 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST DICKINSON AND SOUTHERN
MORRIS COUNTIES...

THROUGH 730 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEAST DICKINSON AND
SOUTHERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...BURDICK...WILSEY AND LATIMER.

A TORNADO WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS COULD
INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind, 20 hail, 3 flood, 1 flash flood. Local standard time, as filed.

Hail, Cloud

When
June 15, 6:00 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -97.870

Hail, Cloud

When
June 15, 6:08 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -97.870

Hail, Cloud

When
June 15, 6:08 PM CST
Where
Cloud County, 2.13 mi W of Macyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.480, -97.860

Hail, Cloud

When
June 15, 6:22 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
1.25 in hail
Reported by
Public
Coordinates
39.570, -97.660

Hail, Cloud

When
June 15, 6:25 PM CST
Where
Cloud County, 0.87 mi SW of Concordia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.560, -97.680

Hail lasted for 5 minutes with the largest stone 1.5 inches in diameter.

Hail, Morris

When
June 15, 6:33 PM CST
Where
Morris County, 4.67 mi NNE of Council Grove Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.480

Hail, Wabaunsee

When
June 15, 6:40 PM CST
Where
Wabaunsee County, 1.75 mi SE of Alta Vista
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.460

Thunderstorm Wind, Wabaunsee

When
June 15, 6:43 PM CST
Where
Wabaunsee County, 1.75 mi SE of Alta Vista
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.850, -96.460

Two inch limbs are breaking off trees.

Hail, Wabaunsee

When
June 15, 6:45 PM CST
Where
Wabaunsee County, 1.75 mi SE of Alta Vista
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.460

Hail, Wabaunsee

When
June 15, 6:45 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.490

Tree damage and bay window broken on house were reported.

Hail, Wabaunsee

When
June 15, 6:45 PM CST
Where
Wabaunsee County, 1.75 mi SE of Alta Vista
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.460

Hail, Wabaunsee

When
June 15, 6:45 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.860, -96.490

Tree damage and bay window broken on house were reported.

Hail, Wabaunsee

When
June 15, 6:45 PM CST
Where
Wabaunsee County, 0.88 mi NW of Alta Vista
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.880, -96.490

Tree damage and bay window broken was on house.

Hail, Riley

When
June 15, 6:57 PM CST
Where
Riley County, 0.87 mi SE of Ogden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.110, -96.710

Winds were reported at 50 mph.

Thunderstorm Wind, Riley

When
June 15, 7:03 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
59 kt (68 mph) estimated gust
Reported by
ASOS
Coordinates
39.180, -96.570

Winds were measured at Manhattan airport.

Thunderstorm Wind, Riley

When
June 15, 7:04 PM CST
Where
Riley County, 1.61 mi E of Keats
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -96.690

A tree fell onto a house.

Thunderstorm Wind, Wabaunsee

When
June 15, 7:05 PM CST
Where
Wabaunsee County, 4.15 mi N of Volland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -96.400

The wind was very strong.

Thunderstorm Wind, Riley

When
June 15, 7:05 PM CST
Where
Riley County, 2.98 mi SE of Eureka Lake
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -96.610

Gust was measured by ASOS.

Hail, Lyon

When
June 15, 7:12 PM CST
Where
Lyon County, 1.48 mi SSE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.310

Hail, Washington

When
June 15, 7:13 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.170

Thunderstorm Wind, Pottawatomie

When
June 15, 7:18 PM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -96.300

The gust was reported by law enforcement.

Thunderstorm Wind, Pottawatomie

When
June 15, 7:30 PM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.300

The emergency manager reports 60 mph winds in Wamego.

Thunderstorm Wind, Pottawatomie

When
June 15, 7:30 PM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -96.300

Power lines are down in Wamego.

Thunderstorm Wind, Pottawatomie

When
June 15, 7:32 PM CST
Where
Pottawatomie County, 2.62 mi SE of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.370, -96.390

A trained spotter reported 60 mph winds.

Thunderstorm Wind, Pottawatomie

When
June 15, 7:36 PM CST
Where
Pottawatomie County, 2.76 mi ESE of Laclede
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.340, -96.170

Relayed report of wind gust from sheriff deputy on Onaga Road.

Thunderstorm Wind, Pottawatomie

When
June 15, 7:45 PM CST
Where
Pottawatomie County, 0.69 mi S of Onaga Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.490, -96.170

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Nemaha

When
June 15, 7:52 PM CST to 8:07 PM CST
Where
Nemaha County, 3.83 mi SW of Seneca
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.120

Winds to 60 to 65 mph lasted for 15 minutes.

Thunderstorm Wind, Dickinson

When
June 15, 7:55 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.670, -96.940

A tree fell on a home.

Hail, Lyon

When
June 15, 7:57 PM CST
Where
Lyon County, 3.78 mi W of Reading
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -96.020

Thunderstorm Wind, Nemaha

When
June 15, 7:57 PM CST
Where
Nemaha County, 6.44 mi SW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -96.110

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Jackson

When
June 15, 8:05 PM CST
Where
Jackson County, 2.62 mi SW of Circleville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.470, -95.900

A trained spotter reported a 65 mph wind gust.

Thunderstorm Wind, Morris

When
June 15, 8:09 PM CST
Where
Morris County, 1.75 mi SE of Council Grove Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.550

A 16 inch diameter tree is laying across the road. Another tree is laying across the road 5 miles west of Council grove, and is 1 foot in diameter.

Thunderstorm Wind, Lyon

When
June 15, 8:24 PM CST
Where
Lyon County, 0.54 mi E of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -96.170

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Nemaha

When
June 15, 8:25 PM CST
Where
Nemaha County, 1.06 mi W of Sabetha
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.900, -95.800

A 30 foot tree is split in half and laying across the road.

Thunderstorm Wind, Lyon

When
June 15, 8:25 PM CST
Where
Lyon County, 3.04 mi WNW of Emporia
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -96.230

A trained spotter reported a 75 mph wind gust.

Thunderstorm Wind, Lyon

When
June 15, 8:25 PM CST
Where
Lyon County, Emporia
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
38.400, -96.180

The ASOS in Emporia estimated a 67 mph wind gust.

Thunderstorm Wind, Lyon

When
June 15, 8:25 PM CST
Where
Lyon County, Emporia
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
38.400, -96.180

The ASOS in Emporia estimated a 67 mph wind gust.

Thunderstorm Wind, Lyon

When
June 15, 8:30 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.260, -96.170

A 12 inch tree snapped and fell on power lines. This is a delayed report.

Thunderstorm Wind, Lyon

When
June 15, 8:30 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.260, -96.170

A 12 inch tree snapped and fell on power lines. This is a delayed report.

Thunderstorm Wind, Coffey

When
June 15, 8:32 PM CST
Where
Coffey County, 3 mi SW of Strawn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.240, -95.910

Two to three inch tree limbs down. The spotter estimated 50 to 60 mph wind gust.

Thunderstorm Wind, Lyon

When
June 15, 8:34 PM CST
Where
Lyon County, 0.88 mi NW of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.310, -95.960

The city has lost power.

Thunderstorm Wind, Coffey

When
June 15, 8:36 PM CST
Where
Coffey County, Gridley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.100, -95.880

The emergency manager for Coffey County reported a 60 mph wind gust.

Flash Flood, Morris

When
June 15, 8:45 PM CST
Where
Morris County, 3.78 mi SSW of White City to 3.41 mi E of Latimer
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.748, -96.752

Debris and mud flowing over the intersection of highways K4 and K149 from Level Creek.

Thunderstorm Wind, Brown

When
June 15, 8:45 PM CST
Where
Brown County, 3.26 mi WSW of Mercier
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.690, -95.660

The fire department antenna tower was blown down.

Thunderstorm Wind, Osage

When
June 15, 8:45 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

A trained spotter reported 75 mph winds.

Thunderstorm Wind, Brown

When
June 15, 8:46 PM CST
Where
Brown County, 0.69 mi S of Horton
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
39.660, -95.530

A 10 inch diameter tree limb was broken. Time is estimated.

Thunderstorm Wind, Coffey

When
June 15, 8:47 PM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.190, -95.740

Trees are uprooted and power lines are down in Burlington.

Thunderstorm Wind, Anderson

When
June 15, 8:55 PM CST
Where
Anderson County, 2.82 mi S of Harris
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.440

Small trees are blown down, with estimated 60 to 65 mph wind gust. Time is estimated.

Thunderstorm Wind, Anderson

When
June 15, 8:55 PM CST
Where
Anderson County, 0.54 mi E of Westphalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -95.490

Wind speed is estimated. Damage was reported in the town of Westphalia with power lines down on cars and some trees blown down.

Thunderstorm Wind, Brown

When
June 15, 9:00 PM CST
Where
Brown County, 0.53 mi W of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.850, -95.540

Tree down in Hiawatha.

Thunderstorm Wind, Osage

When
June 15, 9:01 PM CST
Where
Osage County, 2.56 mi ESE of Pomona Res
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -95.560

A trained spotter reported a 58 mph wind gust.

Thunderstorm Wind, Osage

When
June 15, 9:01 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.780, -95.560

The fire department reported a 70 mph wind gust.

Thunderstorm Wind, Anderson

When
June 15, 9:04 PM CST
Where
Anderson County, 1.08 mi W of Scipio
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -95.240

Trained spotter reports a large piece of barn across highway 59 with large tree branches down.

Thunderstorm Wind, Franklin

When
June 15, 9:05 PM CST
Where
Franklin County, 2.07 mi S of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -95.270

A trained spotter near Ottawa estimated a 70 mph wind gust.

Thunderstorm Wind, Morris

When
June 15, 9:09 PM CST
Where
Morris County, 1.75 mi SE of Council Grove Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.550

A 16 inch diameter tree was laying across road. Another tree was laying across road 5 miles west of Council Grove, which was 12 inches in diameter.

Thunderstorm Wind, Anderson

When
June 15, 9:10 PM CST
Where
Anderson County, Colony
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -95.370

A trained spotter estimated an 80 mph wind gust.

Thunderstorm Wind, Franklin

When
June 15, 9:11 PM CST
Where
Franklin County, 1.38 mi S of Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -95.270

A trained spotter estimated a wind gust at 58 mph.

Thunderstorm Wind, Anderson

When
June 15, 9:13 PM CST
Where
Anderson County, 0.54 mi W of Greely
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -95.130

A 24 inch tree was uprooted. Some 12 inch diameter limbs fell. This was a delayed report.

Thunderstorm Wind, Franklin

When
June 15, 9:13 PM CST
Where
Franklin County, 1.76 mi ESE of Centropolis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.710, -95.320

A 10 foot by 12 foot door was blown off of the shed.

Thunderstorm Wind, Franklin

When
June 15, 9:13 PM CST
Where
Franklin County, 1.38 mi S of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -95.270

A basketball hoop was blown over.

Thunderstorm Wind, Anderson

When
June 15, 9:15 PM CST
Where
Anderson County, Garnett Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.220

A spotter reported a 65 mph wind gust at the Garnett airport.

Thunderstorm Wind, Franklin

When
June 15, 9:19 PM CST
Where
Franklin County, 3.31 mi WNW of Peoria
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -95.210

A 2 inch tree limb was blown down.

Thunderstorm Wind, Franklin

When
June 15, 9:20 PM CST
Where
Franklin County, 0.69 mi N of Lane
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.440, -95.080

Many 12 inch diamter limbs were downed. Trees were blown onto houses. Power lines are down. This was a delayed report.

Thunderstorm Wind, Franklin

When
June 15, 9:28 PM CST
Where
Franklin County, 3.5 mi S of Le Loup
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -95.140

A trained spotter estimated a 70 mph wind gust.

Flood, Morris

When
June 15, 11:18 PM CST to June 16, 12:18 AM CST
Where
Morris County, 3.71 mi WSW of Delavan to 3.06 mi SW of Burdick
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.628, -96.863

The 2800 Road from X Avenue South to Burdick Road is still closed.

Hail, Riley

When
June 16, 12:10 AM CST
Where
Riley County, 0.54 mi W of Camp Funston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -96.740

The hail was located 11 miles west of the Manhattan exit on Interstate 70.

Hail, Pottawatomie

When
June 16, 12:47 AM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.460

Flood, Shawnee

When
June 16, 1:32 AM CST to 2:32 AM CST
Where
Shawnee County, 0.66 mi NW of Topeka to 0.47 mi S of Topeka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.058, -95.687

The 600 block of SW 6th street and intersection of 29th and Van Buren is closed.

Hail, Jackson

When
June 16, 2:00 AM CST
Where
Jackson County, 3.5 mi N of Delia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.980

This was a delayed report.

Hail, Lyon

When
June 16, 2:18 AM CST
Where
Lyon County, 1.77 mi WNW of Olpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -96.200

Flood, Lyon

When
June 16, 3:00 AM CST to 4:00 AM CST
Where
Lyon County, (Emp)emporia Muni Ar to 3.85 mi WNW of Emporia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.330, -96.180

The Mechanic Street underpass is closed due to high water. Also the intersections of Road 170 and G, Road 180 and G, and Road 105 and U streets are closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178398, 179033, 179034, 179036, 179037, 179039, 179040, 179041, 179042, 179044, 179045, 179046, 179047, 179048, 179049, 179050, 179051, 179053, 179054, 179055, 179056, 179057, 179058, 179059, 179060, 179062, 179064, 179065, 179066, 179067, 179068, 179069, 179070, 179071, 179072, 179073, 179075, 179074, 179076, 179077, and more.